Lithium and pseudohallucinations: A rare side effect

Lithium and pseudohallucinations: A rare side effect

li!!!!!il]cAsE RPoRT Lithium and Pseudohallucinations: A Rare Side Effect Martin Hambrecht K e y W o r d s : Lithium, side effects, pseudohallucinatio...

173KB Sizes 1 Downloads 82 Views

li!!!!!il]cAsE RPoRT Lithium and Pseudohallucinations: A Rare Side Effect Martin Hambrecht K e y W o r d s : Lithium, side effects, pseudohallucinations

Introduction Unwanted side effects of lithium have been reported to occur even at therapeutic blood levels. Besides thyroid and renal changes, tremors and EEG abnormalities are quite common (Bernstein 1988). Extrapyramidal and other neurological symptoms have also been observed at therapeutic dosages, e.g., downbeat nystagmus (Engelhardt and NeundOrfer 1988). Some effects of lithium intoxication (e.g., cerebellar symptoms) can persist after normalization of blood levels (Schou 1984; Verdoux and Bourgeois 1990). Perceptual disorders during controlled lithium treatment seem to be rare.

Case Report Mrs. S., a 58-year-old woman, had suffered from recurrent episodes of major depression with somatic symptoms since she underwent a hysterectomy at age 36. Hospitalization was necessary three times, until the patient was put on lithium in 1980. The patient's tolerance for lithium was good, and blood levels were maintained between 0.60-0.85 mval/1. Although tricyclic antidepressants had to be added for several longer periods, inpatient treatment was no longer required. Attempts to discontinue lithium caused depressive moods to recur. After 7 years of lithium prophylaxis, the patient reported visual pseudohallucinations: small grey animals in the periphery of the optical field which she never considered to be real. The perceptions disappeared when the patient tried to focus on them. As long as these perceptions occurred a few times a year, the patient did not find them overly bothersome. When their frequency increased during the following 3 years (often appearing while she was bicycling), the perceptions become disturbing and demanded a systematic assessment. From the Central Institute of Mental Health, Mannheim, Germany Address reprint requests to Martin Hambrecht, M.D. Ph.D., Central Institute of Mental Health, P.O. Box 122120, D-68072 Mannheim, Germany; Fax: (0621) 23429 Received April 4, 1994; revised June 13, 1994.

© 1995 Society of Biological Psychiatry

There were no particular psychopathological findings accompanying the hallucinations. The patient usually presented in a balanced stable condition. When problems arose, she repeatedly fell into subdepressive moods accompanied by sleep disturbances and lack of initiative. At no time were there signs of substance abuse, organic brain syndrome (e.g., disorders of consciousness or orientation), or psychotic symptomatology (e.g., delusions or formal thought disorders). Physically, the slightly overweight patient had some mild and typical orthopedic and gynecological problems of her age group, such as osteoporosis and stress incontinence of the bladder. The neurological and ophthalmological status was regular, including perimetry. The lithium blood level was 0.78 mval/l. All other blood tests, as well as cranial computed and magnetic resonance tomography, were normal. EEG was slightly irregular with repeated paroxysmal groups of steep theta waves but without focal or lateral irregularities or specific epileptic activity. Besides permanent lithium prophylaxis, the patient had received doxepin, trimipramine, alprazolam, and antiphlogistic and muscle relaxant drugs for some limited periods of time over the years. Since she had been euthymic for several months, the patient finally was taken off lithium after having experienced acoustic hallucinations on three occasions when she thought she heard the door open and found herself mistaken. After discontinuation of lithium, the hallucinations ended. Five months later, when her husband fell ill, Mrs. S. became depressed again. This episode responded neither to tricyclics nor to a monoamine oxidase-A (MAOA) inhibitor. Thus she resumed with lithium, the dosage being titrated upward slowly until it was 0.68 reval/1. A few weeks later the patient once again reported experiencing the same perceptual phenomena as before.

Discussion A thorough literature review yielded only a few reports on hallucinations or illusions under lithium therapy. Most of these cases involved patients with previous degenerative neurological diseases, especially Parkinson's disease. Sandyk and Gillman (1985) 0006-3223/95/$09.50 SSD1 0006-3223(94)00168-3

Case Report

saw a 60-year-old patient with senile dementia and mild parkinsonism who occasionally reported nocturnal visual hallucinations along with depression. When lithium was added to tricyclics due to insufficientresponse to the latter, the hallucinationsbecame intolerable. Lithium blood levels had always been therapeutic. In two of six Parkinson patients treated with L-dopa, hallucinations and dyskinesia occurred when lithium was added (Coffey and Ross 1985). A causal relationship with lithium was considered speculative because the patients received other medication at the same time (Kelwala et al 1985). Delusional and hallucinatory symptoms have also been observed in a case of mania treated with lithium (Kamlana 1991). At a therapeutic dosage of lithium, the patient experienced paranoid delusions as well as acoustic and visual hallucinations which disappeared when lithium was discontinued. It has been speculated upon a specific vulnerability for the neurotoxic side effects of lithium in some individuals which was traced back to an interaction of lithium with endorphines (Sandyk and Gillman 1985; Kamlana 1991). In one case, for example, visual hallucinations induced by lithium were inhibited regularly by administering naloxone to the patient. According to this hypothesis, lithium may lead to an increased activity of the endogenous opioid system resulting in hallucinationsand paranoid symptoms. Combining lithium with neuroleptics may increase the risk of side effects. Andrus (1984) reported on a patient with therapy-

BIOLPSYCHIATRY 1995;37:120-121

12 1

resistant schizophrenia. When lithium was added to haloperidol and carbamazepine, the patient developed diplopia und visual hallucinations and was confused and disoriented. Lithium blood level was therapeutic. When lithium and carbamazepine were discontinued, the side effects vanished. In the present case as well as in all others, there had never been any evidence of lithium intoxication. The hallucinations occurred when blood levels were at therapeutic standards; however, the presented case differs from previous reports in that the patient did not suffer from a neurodegenerative disease nor from mania or schizophrenia. Lithium was not given in addition to a neuroleptic; the unwanted side effect could thus be attributed definitely to lithium. A causal relationship was proven when the hallucinations ended after discontinuation of lithium and recurred after resumption of this therapy. The patient experienced pseudohallucinations in the sense of "self-recognized hallucinations" (Taylor 1981). The diversity in meaning and the vagueness associated with the concept of pseudohallucinations (Goldstein 1908; Jaspers 1912/1963) have been criticized (Spitzer 1987). A discussion of this issue is beyond the scope of this paper, which uses the term as purely descriptive, referring to hallucinations which are immediately discerned as "unreal" and "imagined" by the patient. This rare side effect of lithium is an interesting psychopharmacological issue which should be pursued.

References Andrus PF (1984): Lithium and carbamazepine. J Clin Psychiatry 45:525. Bernstein JG (1988): Handbook of Drug Therapy in Psychiatry, 2nd ed. Littleton, Mass: Year Book Medical Publishers. Coffey CE, Ross DR (1985): Lithium neurotoxicity in patients with degenerative brain disease. J Clin Psychiatry 46:354. Engelhardt A, Neundrrfer B (1988): Downbeat-Nystagmus bei Lithiummedikation.Nervenarzt 59:624---627. Goldstein K (1908): Zur Theorie der Hallucinationen.Archiv fiir Psychiatrie 44:584-655, 1036-I 106. Jaspers K (1912/1963): Die Trugwahrnehmungen. In Jaspers K, Gesammelte Schrifien zur Psychopathologie. Berlin, Grttingen, Heidelberg: Springer. Kamlana SH (1991): Lithium-induced paranoid hallucinatory state. Br J Psychiatry 154:273.

Kelwala S, Pomara N, Stanley M (1985): Response to Coffey and Ross. J Clin Psychiatry 46: 354. Sandyk R, Gillman MA (1985): Lithium-inducedvisual hallucinations: evidence for possible opiod mediation. Ann Neurol 17:619-620, Schou M (1984): Long-lasting neurological sequelae after lithium intoxication. Acta Psychiatr Scand 70:594-602. Spitzer M (1987): Pseudohalluzinationen. Fortschr Neurol Psychiatr 55:91-97. Taylor FK (1981): On pseudo-hallucinations. Psychol Med 11:265-271. Verdoux H, Bourgeois ML (1990): A case of lithium neurotoxicity with irreversible cerebellar syndrome. J Nerv Ment Dis 178:761-762.